Alert archive / Missouri / Flash Flood Watches in 2020
Flash Flood Watch 8, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood watch at Jul 29, 2020, 2:35 PM CDT for 12 counties in Missouri; 9 counties in Illinois. It took effect at Jul 29, 2020, 7:00 PM CDT. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2020, 2:35 PM CDT (19:35 UTC)
- In effect from
- Jul 29, 2020, 7:00 PM CDT
- Expired
- Jul 31, 2020, 12:00 AM CDT
- In force
- 29 hr
- Issued by
- NWS St. Louis, MO
- Flood severity
- None
All 21 counties
Bond County, IL, Clinton County, IL, Fayette County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, City of Saint Louis, MO, Crawford County, MO, Franklin County, MO, Iron County, MO, Jefferson County, MO, Madison County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 64 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1888 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
833 WGUS63 KLSX 291935 FFALSX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Saint Louis MO 235 PM CDT Wed Jul 29 2020 MOZ072>075-084-085-099-301100- /O.NEW.KLSX.FF.A.0008.200730T0000Z-200731T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Crawford MO-Washington MO-Saint Francois MO-Sainte Genevieve MO- Iron MO-Madison MO-Reynolds MO- Including the city of Farmington 235 PM CDT Wed Jul 29 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY EVENING... The National Weather Service in Saint Louis has issued a * Flash Flood Watch for portions of east central Missouri and southeast Missouri...including the following counties...in east central Missouri...Crawford MO and Washington MO. In southeast Missouri...Iron MO...Madison MO...Reynolds MO... Saint Francois MO and Sainte Genevieve MO. * from 7 PM CDT this evening through Thursday evening * Waves of thunderstorms with heavy rain are likely to move across the area tonight and Thursday. While any one storm may not cause flooding, the cumulative effect could produce flash flooding very quickly as subsequent waves move across the area. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ Carney
4 follow-up statements
753 WGUS63 KLSX 300853 FFALSX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Saint Louis MO 353 AM CDT Thu Jul 30 2020 ILZ064-065-069-070-074-079-100>102-MOZ061>065-302200- /O.EXB.KLSX.FF.A.0008.000000T0000Z-200731T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bond IL-Fayette IL-Clinton IL-Marion IL-Washington IL-Randolph IL- Madison IL-Saint Clair IL-Monroe IL-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO- Including the cities of Vandalia, Centralia, Salem, Chester, Sparta, Alton, Edwardsville, Belleville, Cahokia, Saint Charles, Washington, Union, Sullivan, and Saint Louis 353 AM CDT Thu Jul 30 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Saint Louis has expanded the * Flash Flood Watch to include portions of Illinois and east central Missouri...including the following counties...in Illinois...Bond IL...Clinton IL...Fayette IL...Madison IL... Marion IL...Monroe IL...Randolph IL...Saint Clair IL and Washington IL. In east central Missouri...Franklin MO... Jefferson MO...Saint Charles MO...Saint Louis City MO and Saint Louis MO. * through this evening * Waves of thunderstorms with heavy rain are likely to move across the area through late this evening. While any one storm may not cause flooding, the cumulative effect could produce flash flooding very quickly as subsequent waves move across the area. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ MOZ072>075-084-085-099-302200- /O.EXT.KLSX.FF.A.0008.000000T0000Z-200731T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Crawford MO-Washington MO-Saint Francois MO-Sainte Genevieve MO- Iron MO-Madison MO-Reynolds MO- Including the city of Farmington 353 AM CDT Thu Jul 30 2020 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch is now in effect for * portions of east central Missouri and southeast Missouri... including the following counties...in east central Missouri... Crawford MO and Washington MO. In southeast Missouri...Iron MO...Madison MO...Reynolds MO...Saint Francois MO and Sainte Genevieve MO. * through this evening * Waves of thunderstorms with heavy rain are likely to move across the area through late this evening. While any one storm may not cause flooding, the cumulative effect could produce flash flooding very quickly as subsequent waves move across the area. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ TES
145 WGUS63 KLSX 301949 FFALSX Flood Watch National Weather Service Saint Louis MO 249 PM CDT Thu Jul 30 2020 ILZ064-065-069-070-074-079-100>102-MOZ061>065-072>075-084-085-099- 310500- /O.CON.KLSX.FF.A.0008.000000T0000Z-200731T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bond IL-Fayette IL-Clinton IL-Marion IL-Washington IL-Randolph IL- Madison IL-Saint Clair IL-Monroe IL-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- Including the cities of Vandalia, Centralia, Salem, Chester, Sparta, Alton, Edwardsville, Belleville, Cahokia, Saint Charles, Washington, Union, Sullivan, Saint Louis, and Farmington 249 PM CDT Thu Jul 30 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... The Flash Flood Watch continues for * portions of Illinois and Missouri...including the following counties...in Illinois...Bond IL...Clinton IL...Fayette IL... Madison IL...Marion IL...Monroe IL...Randolph IL...Saint Clair IL and Washington IL. In Missouri...Crawford MO...Franklin MO...Iron MO...Jefferson MO...Madison MO...Reynolds MO...Saint Charles MO...Saint Francois MO...Saint Louis City MO...Saint Louis MO...Sainte Genevieve MO and Washington MO. * until midnight CDT tonight * Another round of showers and thunderstorms with heavy rain is possible this evening. While any one storm may not cause flooding, the cumulative effect of additional rainfall on top of what has already fallen could produce flash flooding very quickly. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ Carney
031 WGUS63 KLSX 310034 FFALSX Flood Watch National Weather Service Saint Louis MO 734 PM CDT Thu Jul 30 2020 ILZ064-065-069-070-074-100-101-MOZ061-063-064-310145- /O.CAN.KLSX.FF.A.0008.000000T0000Z-200731T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bond IL-Fayette IL-Clinton IL-Marion IL-Washington IL-Madison IL- Saint Clair IL-Saint Charles MO-Saint Louis MO- Saint Louis City MO- Including the cities of Vandalia, Centralia, Salem, Alton, Edwardsville, Belleville, Cahokia, Saint Charles, and Saint Louis 734 PM CDT Thu Jul 30 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Illinois and east central Missouri has been cancelled. The threat of widespread heavy rainfall has ended. $$ ILZ079-102-MOZ062-065-072>075-084-085-099-310500- /O.CON.KLSX.FF.A.0008.000000T0000Z-200731T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph IL-Monroe IL-Franklin MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- Including the cities of Chester, Sparta, Washington, Union, Sullivan, and Farmington 734 PM CDT Thu Jul 30 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... The Flash Flood Watch continues for * portions of southwest Illinois and Missouri...including the following counties...in southwest Illinois...Monroe IL and Randolph IL. In Missouri...Crawford MO...Franklin MO...Iron MO...Jefferson MO...Madison MO...Reynolds MO...Saint Francois MO...Sainte Genevieve MO and Washington MO. * until midnight CDT tonight * Another round of showers and thunderstorms with heavy rain is possible this evening. While any one storm may not cause flooding, the cumulative effect of additional rainfall on top of what has already fallen could produce flash flooding very quickly. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ MRB
389 WGUS63 KLSX 310501 FFALSX Flood Watch National Weather Service Saint Louis MO 1201 AM CDT Fri Jul 31 2020 ILZ079-102-MOZ062-065-072>075-084-085-099-310615- /O.EXP.KLSX.FF.A.0008.000000T0000Z-200731T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph IL-Monroe IL-Franklin MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- Including the cities of Chester, Sparta, Washington, Union, Sullivan, and Farmington 1201 AM CDT Fri Jul 31 2020 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for portions of southwest Illinois and Missouri has expired because the heavy rain has moved out of the area. $$ MRM
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Jul 29, 12:59 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 29, 12:59 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1259 PM CDT Wed Jul 29 2020 .SHORT TERM... (Through Late Thursday Afternoon) Issued at 423 AM CDT Wed Jul 29 2020 Convection will spread eastward through our forecast area today as upper level divergence increases ahead of an approaching shortwave. There is also an MCV over northeast OK which will move slowly eastward and initiate convection ahead of it across southeast MO this afternoon. The convection this morning should be mainly across central and southeast MO with the best coverage of convection along and west of the Mississippi River this afternoon. Locally heavy rainfall is possible this afternoon and tonight across central and southeast MO with anomalously high precipitable water values over this area. An east to west front will develop across central MO by this evening with a surface wave developing along this front and moving eastward through MO on Thursday, enhancing low level convergence along the front. High temperatures will be below normal on Thursday due to the cloud cover and precipitation. GKS .LONG TERM... (Thursday Night through Tuesday) Issued at 423 AM CDT Wed Jul 29 2020 The active wet weather pattern will continue as a slow moving and deepening positively tilted upper level trough moves through the region with embedded shortwaves within the trough along with possible MCVs from past organized convection. An east to west surface front across central MO will move slowly south- southeastward Thursday night and Friday. Locally heavy rainfall will continue to be possible across central and southeast MO and southwest IL through Friday night with plenty of low level moisture and high values of precipitable water along and south of this front. Temperatures will be trending cooler heading into the weekend due to low upper level heights, and surface winds becoming north-northeasterly after passage of the surface low and cold front. Temperatures will be up to 10 degrees below normal. Although the threat for heavy rainfall will likely end by the weekend there will continue to be a chance of showers and a few storms as shortwaves continue to move through our area with the upper level trough axis over the region. The chance for rain may end by Sunday night as the upper level trough begins to shift east of the forecast area as forecast by the ECMWF model and GEFS ensemble mean. The operational GFS looks a little too slow with its progression of the trough and likely keeps the chance for precipitation going too long. GKS && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1242 PM CDT Wed Jul 29 2020 Scattered showers and thunderstorms have developed over the last 60-90 minutes...mainly over southeast and central Missouri. These storms are expected to expand in coverage through the afternoon as they move northeast. Any storm will be capable of producing brief IFR conditions in heavy downpours, and possibly wind gusts to 30-40kts. Widespread showers with embedded thunderstorms are expected to continue from mid to late evening through Thursday morning. Ceilings are expected to fall to IFR from southwest to northeast across most of the area as these showers continue after 06Z. IFR ceilings will likely be slow to rise on Thursday morning especially where showers linger across east central Missouri into southern Illinois. SPECIFICS FOR KSTL: There is a chance that a thunderstorm will develop near Lambert at just about any time this afternoon...though it looks most likely between 21Z-01Z. After that, widespread showers will likely impact the terminal through the evening and overnight. There will probably be some periods when the rain stops, but I think the majority of the night will be wet. There will probably also be a few thunderstorms embedded with the showers, but I don't think the low chance of storms warrants mention in the TAF at this time. The continuing rain will help to develop low ceilings overnight which are likely to persist well into Thursday. Carney && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 29, 4:53 AM CDT, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 453 AM CDT Wed Jul 29 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-301000- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 453 AM CDT Wed Jul 29 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance of thunderstorms. Locally heavy rainfall is possible across central and southeast Missouri this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms for parts of our area Thursday through Sunday with a slight chance of thunderstorms Monday and again Tuesday. Locally heavy rainfall is possible across central and southeast Missouri and southwest Illinois Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. GKS
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:45 PM CDT | Flash Flood Warning | LSX | Saint Louis | 2 hr |
Nearby
Flash Flood Watches in Missouri, 2020Flash Flood Watches in Illinois, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.